Possible Trimethoprim–Sulfamethoxazole-Induced Hemolytic Anemia: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To report a case of hemolytic anemia in a patient who received trimethoprim/sulfamethoxazole (TMP-SMX) for a urinary tract infection (UTI).

Summary:

A 47-year-old woman recently diagnosed with uncomplicated UTI received 3 doses of TMP-SMX. She developed yellowing of the skin and eyes, lethargy, mild abdominal pain, and dry mucous membranes. Laboratory testing demonstrated significant anemia with red blood cells (RBCs) of 1.99, hemoglobin (Hgb) of 6.3 g/dL, and hematocrit (Hct) of 18.1%. TMP-SMX was immediately discontinued. The patient was given methylprednisolone 60 mg intravenously (IV) followed by oral steroids and infused with 3 units of packed RBCs over the course of a 10-day inpatient admission. On discharge, the patient continued oral steroids. Outpatient follow-up indicated Hgb of 11.0 g/dL and Hct of 32.7%, 41 days after hospital discharge. Utilizing the Naranjo adverse drug reaction probability scale, there is a probable association between the patient’s hemolytic anemia and TMP-SMX.

Conclusion:

We report a case of hemolytic anemia resulting from the use of TMP-SMX. Although this is a rare adverse effect, clinicians should be aware of the signs and symptoms of hemolytic anemia, and so appropriate treatment can be administered should it occur.

Related Topics

    loading  Loading Related Articles